Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 76, NWS Paducah, KY

May 1, 2003Wayne County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at May 1, 2003, 10:00 AM CDT for Wayne County, Missouri. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2003, 10:00 AM CDT (15:00 UTC)
Expired
May 1, 2003, 10:30 AM CDT
In force
30 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Wayne County, MO

The radar

The Paducah radar (KPAH), 151 km from the middle of the area, began a volume at 15:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 9:35 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 3.0 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1228 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 011500
SVRPAH
MOC223-011530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1000 AM CDT THU MAY 1 2003

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN SOUTHEAST MISSOURI

* UNTIL 1030 AM CDT

* AT 1000 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTHEAST OF GREENVILLE...MOVING EAST
  AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE WILLIAMSVILLE AND THE LAKE WAPPAPELLO 
AREA.

LAT...LON 3695 9069 3692 9033 3705 9017 3729 9046

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:05 AM CDT, 7 hours 55 minutes earlier.

Area forecast discussion, May 1, 2:05 AM CDT, 7 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
205 AM CDT THU MAY 1 2003

TIMING OF CONVECTION IS THE MAIN FORECAST CONCERN FOR TODAY AND
TONIGHT. SURFACE COLD FRONT IS STAYING VERY ACTIVE AT THIS HOUR OF
THE NIGHT...WITH LINES OF STORMS EXTENDING FROM NORTHERN ILLINOIS TO
WEST CENTRAL MISSOURI AND BEYOND. INTENSITY OF THE STORMS IS BEING
MAINTAINED BY A 35 TO 40 KNOT LOW LEVEL JET AND AN APPROACHING 500
MB SHORTWAVE TROUGH. WATER VAPOR IMAGERY INDICATES A VORT MAX MOVING
RAPIDLY EAST ACROSS THE OKLAHOMA PANHANDLE...ROTATING AROUND A MID
LEVEL LOW OVER THE NORTHERN PLAINS.

MODELS ARE IN OVERALL AGREEMENT WITH THE TIMING OF THE COLD FRONT.
AVN REMAINS A LITTLE FASTER THAN THE ETA...TAKING THE FRONT INTO
SOUTHERN ILLINOIS AND SE MISSOURI BY THIS EVENING...THEN EAST OF THE
FORECAST AREA BY AROUND 12Z FRIDAY. THE ETA SHOWS THE FRONT BECOMING
RATHER DIFFUSE AND HARD TO PINPOINT TONIGHT AND FRIDAY. CONVECTIVE
OUTFLOW BOUNDARIES MAY HAVE THAT EFFECT ON THE SURFACE PRESSURE
PATTERN. HOWEVER...THE ETA/AVN SOLUTIONS ARE BASICALLY SIMILAR AND
ACCEPTED.

EXPECT THUNDERSTORMS TO REFIRE THIS AFTERNOON ALONG COLD FRONT OR
OUTFLOW BOUNDARIES MOVING ACROSS MISSOURI/ILLINOIS. HIGH LEVEL
DEBRIS CLOUDINESS FROM PLAINS CONVECTION SHOULD THIN/DISSIPATE AS IT
CROSSES THE FORECAST AREA TODAY. WITH PLENTY OF SUN...CAPES SHOULD
AGAIN APPROACH OR EXCEED 2000 J/KG AS HAPPENED THE PAST COUPLE DAYS.
WILL MAINTAIN LIKELY POPS IN SE MISSOURI/SRN ILLINOIS FOR LATE
TODAY...WITH CHANCE POPS FURTHER SE. SEASONABLY COLD MID LEVEL TEMPS
/AROUND MINUS 16 AT 500 MB/ AND STEEP LAPSE RATES WILL PRODUCE A
LARGE HAIL THREAT. WEAK MID LEVEL WIND FIELDS THIS MORNING ARE
FORECAST TO STRENGTHEN ENOUGH FOR ORGANIZED CONVECTION LATER TODAY.
STORMS SHOULD WEAKEN AFTER MIDNIGHT WITH DIMINISHING INSTABILITY.

WILL REMOVE MENTION OF THUNDER FOR FRIDAY AS REDEVELOPMENT OF STORMS
ALONG THE FRONT WILL LIKELY BE SOUTH AND EAST OF THE FORECAST AREA.
ANY LINGERING POST FRONTAL CLOUDINESS SHOULD YIELD TO SUNSHINE IN
THE AFTERNOON. WITH INCREASING SUN AND A FAIRLY WARM START TO THE
DAY...WILL LEAN TOWARD WARMER NGM MOS HIGHS.

MODELS ARE TRENDING FASTER WITH UPCOMING SYSTEM FOR THE WEEKEND. NEW
ETA BRINGS QPF INTO SRN ILLINOIS/SE MISSOURI ON SATURDAY AFTERNOON.
AVN SPREADS IT ACROSS THE ENTIRE FORECAST AREA SATURDAY NIGHT. WILL
INTRODUCE POPS AREAWIDE FOR SATURDAY NIGHT AND SUNDAY. LOOKS LIKE
MAINLY ELEVATED CONVECTION SATURDAY NIGHT AND SUNDAY...BECOMING
SURFACE BASED BY MONDAY. AVN INDICATES THIS WILL BE A WELL DEVELOPED
SYSTEM WITH THE POTENTIAL FOR SIGNIFICANT CONVECTION.

.PAH...NONE.

MY
Hazardous weather outlook, May 1, 5:00 AM CDT, 5 hours before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-021000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CDT THU MAY 1 2003

...AN OUTBREAK OF SEVERE THUNDERSTORMS IS POSSIBLE THIS AFTERNOON
AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
THE GREATEST RISK OF SEVERE WEATHER WILL BE DURING THE AFTERNOON AND
EVENING HOURS. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY
CONCERNS. A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE LOWER OHIO
VALLEY AND SOUTHEAST MISSOURI TONIGHT. ALONG AND AHEAD OF THE
FRONT...THUNDERSTORMS WILL INCREASE TODAY...ESPECIALLY IN THE
AFTERNOON. A NUMBER OF STORMS MAY PRODUCE LARGE HAIL AND DAMAGING
WINDS. THE STORMS ARE EXPECTED TO WEAKEN LATE TONIGHT AS THE
ATMOSPHERE BECOMES MORE STABLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE LATE IN THE
WEEKEND INTO EARLY NEXT WEEK. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS AS EARLY AS SATURDAY NIGHT OVER SOUTHEAST MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO MONITOR LATER STATEMENTS AND FORECASTS
TODAY...AND BE READY TO ACTIVATE IF REQUESTED.

YORK

In the hours before

Special weather statement, May 1, 9:33 AM CDT, 27 minutes before
MOZ076-086-087-100-107>112-114-011600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
933 AM CDT THU MAY 1 2003

A LINE OF STRONG THUNDERSTORMS WILL CONTINUE TO PUSH EAST ACROSS
SOUTHEAST MISSOURI THROUGH THE LATE MORNING HOURS. AT 930 AM...
DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS EXTENDING FROM
AROUND FREDERICKTOWN TO VAN BUREN MISSOURI. AS THIS LINE OF
THUNDERSTORMS CONTINUES TO PUSH EAST-NORTHEAST AT 30 MPH...HAIL UP
TO ONE-HALF INCH IN DIAMETER...GUSTY WINDS OF 40 TO 50 MPH...AND
LOCALLY HEAVY RAIN ARE ALL POSSIBLE. COMMUNITIES IMPACTED BY THIS
LINE OF THUNDERSTORMS THROUGH 1100 AM INCLUDE PERRYVILLE...
GREENVILLE...DONIPHAN...AND POPLAR BLUFF.

PRESLEY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 9:41 AM CDTSevere Thunderstorm WarningPAHRipley64 min
May 1, 10:07 AM CDTSevere Thunderstorm WarningPAHButler38 min
May 1, 10:13 AM CDTSevere Thunderstorm WarningPAHStoddard32 min
May 1, 10:44 AM CDTSevere Thunderstorm WarningPAHScott31 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.